Tennessee, 2008

Damaging Wind in Tennessee, June 27, 2008

June 27, 2008 · NWS HUN · 1 event in 1 county or zone

A small but strong thunderstorm developed over Huntland, Tennessee during the late morning hours producing a brief moderate downburst with winds up to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A small but strong thunderstorm developed over Huntland, Tennessee during the late morning hours producing a brief moderate downburst with winds up to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 9:38 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 27, 9:38 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1038 AM CDT FRI JUN 27 2008

.UPDATE...
HAVE ADJUSTED SKY AND POP GRIDS TO REFLECT LATEST TRENDS.

&&

.DISCUSSION...
A CU FIELD HAS DEVELOPED OVER THE WESTERN PORTIONS OF THE CWA AND
SHOULD SPREAD EAST OVER THE NEXT FEW HOURS. EXPECTING A FEW
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP WITH INSTABILITY
INCREASING THROUGHOUT THE DAY. DEWPOINTS WILL CONTINUE RISING INTO
THE LOWER 70S. TEMPS ARE EXPECTED IN THE UPPER 80S TO LOWER 90S. A
THETA-E RIDGE IS EXPECTED TO DEVELOP JUST TO THE NORTH OF BHM AND
MAY BE THE FOCUS OF DEVELOPMENT. LOOKING AT SOUNDINGS...AN
INVERTED-V PROFILE AND SUBSIDENCE ALOFT MAY CAUSE T-STORMS TO BE
PULSE LIKE WITH THE POSSIBILITY OF MICROBURST ACTIVITY.

HAVE TRIMMED BACK POPS TO THE WEST FOR THIS MORNING GIVEN THE LACK
OF ACTIVITY. LOOKING AT WRF AND NAM...STILL THINKING THE STORMS WILL
DEVELOP SHORTLY AFTER 18Z INITIALLY PROGRESSING FROM SW TO NE
ACROSS THE CUMBERLAND PLATEAU. STORMS ARE THEN EXPECTED TO FIRE
ACROSS THE OTHER PORTIONS OF THE FA LATER THIS AFTERNOON.

&&

PREV DISCUSSION... /ISSUED 240 AM CDT FRI JUN 27 2008/

DISCUSSION...
AN UNSETTLED WEATHER PERIOD IS EXPECTED FOR THE LAST WEEKEND IN
JUNE...AND IT LOOKS LIKE WE MAY RINSE AND REPEAT THE PATTERN FOR THE
FOLLOWING WEEKEND AS WELL. IN BETWEEN...SOME VERY NICE CONDITIONS
ARE EXPECTED TO CLOSE OUT JUNE AND BEGIN JULY.

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
THE FORECAST FOR TODAY IS INCREDIBLY TRICKY. SOME SLIGHTLY DRIER AIR
HAS FILTERED INTO THE REGION...BUT A SMALL MCS HAS DEVELOPED IN A
VERY NARROW THETA-E RIDGE OVER THE LOWER OHIO VALLEY. TRANSPORT
VECTORS SEND THE MCS SOUTHWARD AND GENERALLY AWAY FROM THE TN
VALLEY...BUT WILL WE SEE ANY INFLUENCE FROM IT AT ALL? THAT IS THE
QUESTION FOR TODAY. NSSL WRF SHOWS THE EASTERN TWO-THIRDS OF THE
AREA FAVORED FOR AFTERNOON CONVECTIVE DEVELOPMENT...AND WILL TAPER
POPS ACCORDINGLY. FCST SOUNDINGS AGAIN SHOW SOME POTENTIAL FOR BRIEF
DAMAGING WIND GUSTS AND MARGINALLY LARGE HAIL WITH STRONGER STORMS.

THERE IS POTENTIAL AGAIN TONIGHT FOR MCS DEVELOPMENT IN A SIMILAR
CORRIDOR AS THIS MORNING...FROM OKLAHOMA THROUGH THE LOWER OHIO
VALLEY. PRETTY STRONG THETA-E GRADIENT BETWEEN THERE AND HERE THOUGH
AND SO I EXPECT MOST OF OUR NIGHT WILL BE DRY...MAYBE AN ISOLATED
SHOWER/STORM OR TWO LIKE WE ARE SEEING TONIGHT.

THE MOISTURE-RICH AIRMASS MOVES INTO THE AREA ON SATURDAY AFTERNOON.
I THINK (BARRING ANY UNEXPECTED MCS DEVELOPMENT) THE MORNING SHOULD
BE FINE. BUT BY THE AFTERNOON...INCREASED MOISTURE YIELDS FAVORABLE
CONDITIONS FOR SHRA/TSRA DEVELOPMENT AND POSSIBLE SEVERE STORMS. SPC
HAS OUTLOOKED SLIGHT RISK FOR THE ENTIRE AREA. THE GFS LOOKS
ANOMALOUSLY SUBSIDENT DUE TO CONVECTIVE FEEDBACK...AND WILL LEAN
CLOSER TO THE NAM FOR SATURDAY AFTERNOON.

THE SFC FRONT MOVES INTO THE VICINITY SATURDAY NIGHT...ALONG WITH
THE THETA-E RIDGE AXIS...SO THIS SHOULD HELP SPARK A BETTER RAIN
CHANCE. I RAISED POPS TO 50/50 BUT THAT MIGHT END UP BEING LOW.
WORTH NOTING THAT THE OP GFS IS PAINTING OVER AN INCH OF PRECIP FOR
SATURDAY NIGHT (1.65 IN. AT KMSL). THE FRONT WILL SLOWLY SAG THROUGH
THE AREA ON SUNDAY. THE NAM MAY BE RIGHT FOR THE WRONG REASONS IN
HOLDING THE FRONTAL PROGRESSION UP MOST OF THE DAY VERSUS THE GFS
WHICH DRIES THINGS OUT RAPIDLY BY MIDDAY. I KEPT POPS THE SAME AS
THE LAST TWO FORECASTS...CHANCE IN TN...LIKELY IN AL. LOCALLY HEAVY
RAINFALL IS POSSIBLE...AND MAY BE LIKELY IF THE FRONT LINGERS AND
TRAINING OF ECHOES OCCURS. DID NOT GO AS COOL AS THE MAV FOR HIGHS
THOUGH...IF WE DO BREAK FROM THE RAIN FOR ANY PERIOD OF TIME WE
SHOULD EASILY REACH THE MID 80S.

EVEN WITH THE SLOWER PROGRESSION...IT LOOKS LIKE PRECIP WILL BE
TAPERING FROM NORTHWEST TO SOUTHEAST ON SUNDAY NIGHT WITH CLOUD
COVER DECREASING.

EXTENDED (MONDAY THROUGH INDEPENDENCE DAY)...
ONLY TWO OF THE GFS ENSEMBLE MEMBERS HOLD ANY PRECIP PAST 12Z
MONDAY...AND THE ECMWF IS DRY. SO HAVE MADE MONDAY A DRY DAY. THERE
IS SOME INSTABILITY THOUGH...SO I EXPECT CUMULUS DEVELOPMENT AND
MAYBE A SPRINKLE...BUT NOT MUCH ELSE. PWATS ARE BELOW 1 INCH BY THEN.

THE BULK OF THE SHORT WORK WEEK WILL FEATURE TEMPS SLIGHTLY BELOW
NORMAL AND DRY CONDITIONS. LOWS IN THE 50S COULD BE WIDESPREAD
MONDAY NIGHT IF ATMOSPHERIC DECOUPLING OCCURS.

BY MIDWEEK...SOME MODEST RIDGING MAY ALLOW HIGHS TO APPROACH 90
DEGREES AGAIN BUT MORNING LOWS WILL STILL BE FAIRLY COMFORTABLE. ON
THURSDAY...THE UPPER PATTERN IN BOTH THE GFS AND ECMWF LOOKS AN
AWFUL LOT LIKE THE UPPER PATTERN OF THE LAST COUPLE DAYS. THE GFS IS
PROBABLY FEEDBACKING IN PRECIP TOO SOON...BRINGING IT IN BY
THURSDAY. WILL INCLUDE RAIN CHANCES FOR INDEPENDENCE DAY THOUGH AS
THE UPPER TROUGH RELOADS AND RIDGING BREAKS DOWN. IF THAT COMES TO
PASS (AND THERE IS A GREAT DEAL OF AGREEMENT BETWEEN GFS AND ECMWF
AT LEAST AT THIS POINT)...THEN NEXT WEEKEND MAY HAVE THE SAME RISK
OF RAIN AS THIS ONE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...77/LATIMER
PREV DISCUSSION...23/JE
Hazardous weather outlook, Jun 27, 3:01 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 AM CDT FRI JUN 27 2008

ALZ001>010-016-TNZ076-096-097-271800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
401 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HOT AND UNSTABLE AIR WILL LEAD TO THUNDERSTORM DEVELOPMENT
TODAY...MAINLY FROM THIS AFTERNOON INTO EARLY EVENING.  INITIAL
THUNDERSTORMS SHOULD OCCUR ACROSS THE CUMBERLAND PLATEAU EARLY THIS
AFTERNOON...FOLLOWED BY DEVELOPMENT ELSEWHERE DURING PEAK LATE
AFTERNOON HEATING.

ANY OF THE STORMS WILL BE CAPABLE OF GUSTY WINDS AROUND 35 MPH AND
CLOUD TO GROUND LIGHTNING.  AN ISOLATED SEVERE STORM OR TWO IS
POSSIBLE CAPABLE OF DAMAGING DOWNBURST WINDS AND PENNY SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THREAT OF MORE ORGANIZED AND NUMEROUS THUNDERSTORMS IS
ANTICIPATED OVER THE WEEKEND IN ADVANCE OF A COLD FRONT...WITH
THE GREATER CHANCE ON SUNDAY.  THERE IS A SLIGHT RISK OF SEVERE
WEATHER.

ON SATURDAY...THE HIGHEST CHANCE OF THUNDERSTORM ACTIVITY WILL BE
DURING THE AFTERNOON HOURS.  ON SUNDAY...THERE MAY BE TWO ROUNDS OF
ACTIVITY...ONE DURING THE MORNING...AND ANOTHER DURING THE LATE
AFTERNOON.  THE SLOW MOVING COLD FRONT WILL ALSO INCREASE THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TODAY...BUT THESE GROUPS SHOULD CHECK LATER UPDATES
CONCERNING THE WEEKEND SEVERE WEATHER POTENTIAL.

KULA

The radar

The Northeast Alabama radar (KHTX), 22 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 27, 10:19 AM CST to 10:22 AM CST
Where
Franklin County, 0.69 mi N of Huntland
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
35.060, -86.270

Downburst winds snapped a large tree limb onto a residential street in Huntland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97889.